From Pennsylvania, USA:
My daughter was diagnosed with type 1 in 2004 at the age of 11. Since that time, she has been admitted to a psychiatric hospital twice for depression and suicidal thoughts. She has been diagnosed with severe depression and bipolar disorder (terrible mood swings and outbursts). Her most recent hospitalization was in November 2007 where they took her off Prozac and Topamax. The Topamax really seemed to curb her appetite. Since November, her new psychiatrist has tried three different medications, Abilify (taken off due to body jerks/movements), Geodan (made her sick), and, most recently, Seroquel. I am extremely concerned because her blood sugars are out of control -- off the charts, over 400 mg/dl [22.2 mmol/L]. The other problem I'm dealing with is that she is so ticked off about having diabetes, she doesn't want to take care of herself. She's going to be 15 soon and I would've thought she'd be more responsible managing her disease, but she's so angry about the diabetes. Lately, she's been ravaging through my kitchen, eating and gorging herself and not covering for these binges and snacks. When I confront her, she screams at me, like a person I don't know anymore. At this point, I don't know if she's this high because of overeating or the new medication, which she started 10 days ago. When I told her psychiatrist about my concerns, she said to increase the Seroquel another 25 mg. I've been getting up in the middle or the night to check her readings and giving her Humalog to get her numbers down. When I try to talk to my daughter, she has a horrible negative attitude and states that she really doesn't care and wishes she were dead. I feel so helpless and sad. Does anyone know what type of effect Seroquel has on blood sugars, if any?
It is heart-wrenching to see a loved one suffer from a mental illness like bipolar disorder. It is one of the most difficult to treat of the mental illnesses. The medications available to help people who suffer from bipolar tend to have side effects that severely impact hunger, weight and blood sugar control. Unfortunately, these side effects are usually necessary to tolerate because the impact of untreated bipolar disorder is worse. Typically, psychiatrists and endocrinologists will work hand-in-hand while a medication that works at the proper dose is found. Once the appropriate and effective medication is determined, a more predictable insulin regimen can be determined. However, during the time it takes to adjust the dose, blood sugars tend to run rather high and that's why closely working with an endocrinologist is so important. Please also remember that most 15-year-olds cannot assume full responsibility for their diabetes regimen without the supervision and support of their parents. Teens with a severe disorder like bipolar disease are usually unable to assume responsibility for their diabetes regimen.
Additional comments from Dr. Stuart Brink:Any of the newer psychiatric medications can have effects on blood glucose, but this is not usually an important issue when someone has type 1 diabetes since, in type 1 diabetes, virtually all of the beta cell production of insulin is gone anyway. However, the emotional issues you describe, the depression, the overeating all contribute quite directly to sugars being so out of control. It sounds like she needs to be hospitalized in a psychiatric unit where there is direct assistance by the diabetes team to help with the diabetes management. All insulin should be directly supervised or actually given by one of her parents, if she remains at home, and by nursing staff, if she is hospitalized, so that there is no question about omitted insulin doses or erroneous insulin doses -- similarly for food and for blood glucose monitoring. This is a most difficult problem that will require assistance of multiple health care professionals to keep your daughter safe.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.